Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 25, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 2013, 5:01 PM CDT for Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2013, 5:01 PM CDT (22:01 UTC)
- Expired
- May 19, 2013, 6:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, IA, Hancock County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:27 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 19, 3:27 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 327 PM CDT SUN MAY 19 2013 .SYNOPSIS... ISSUED AT 322 PM CDT SUN MAY 19 2013 CONDITIONS COMING TOGETHER THIS AFTERNOON AND EVENING FOR A SEVERE WEATHER OUTBREAK AND TORNADO WATCHES ARE IN PLACE FOR LATE THIS AFTERNOON AND EVENING FOR ALL BUT THE EASTERN THIRD OF THE FORECAST AREA. THESE INGREDIENTS INCLUDE TEMPERATURES IN THE 80S...DEWPOINTS IN THE UPPER 60S TO LOWER 70S. MID LEVEL SPEED MAX ROTATING AROUND THE BASE OF A DEVELOPING UPPER LOW OVER THE PLAINS WILL INCREASE DEEP SHEAR AS IT APPROACHES THIS EVENING. NUMEROUS MESOSCALE OUTFLOW BOUNDARIES AND AN AXIS OF PRESSURE FALLS ALSO SIGNAL IMPENDING DEVELOPMENT OF STORMS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 322 PM CDT SUN MAY 19 2013 A SOMEWHAT SHORTENED DISCUSSION THIS AFTERNOON DUE TO DEVELOPING SIGNIFICANT WEATHER. FOCUS FOR BOTH SHORT TERM INTO THE EARLY PERIODS OF THE LONG TERM REMAINS ON THUNDERSTORMS AND POTENTIAL FOR SEVERE WEATHER. THIS AFTERNOON INTO THIS EVENING...THE INITIAL DEVELOPMENT WILL LIKELY BE ALONG A NORTH-SOUTH BOUNDARY BISECTING IA JUST WEST OF THE FORECAST AREA. AXIS OF PRESSURE FALLS FROM NE MO...ADJACENT W CENTRAL IL NORTHWARD INTO EASTERN IA SIGNALS AN AREA OF DESTABILIZATION IN THE CLEARING AND WAKE OF STORMS MOVING INTO SW WI. SEVERE STORMS INITIALLY OVER THIS AREA THIS EVENING WILL LIKELY TRANSITION INTO A LARGER MCS...EXITING TO THE EAST- NORTHEAST...FOLLOWING SYNOPTIC FORCING OF A SHORTWAVE LIFTING OUT OF THE CENTRAL PLAINS. AS MENTIONED IN PREVIOUS DISCUSSIONS...INGREDIENTS REMAIN IN PLACE FOR SEVERE WEATHER FOR MONDAY WITH THE ADDITION OF STRONGER DEEP LAYER SHEAR TO SUPPORT SUPERCELLS AND TORNADOES. THE FOCUS AND TRIGGER FOR STORMS WILL AGAIN BE CENTERED ON A MID LEVEL WAVE LIFTING OUT OF THE SOUTHWEST AND ITS INTERACTION WITH MESOSCALE BOUNDARIES. TEMPERATURES SHOULD AGAIN REACH INTO THE 80S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. SPC CURRENTLY HAS A SLIGHT RISK IN PLACE FOR DAY 2. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 322 PM CDT SUN MAY 19 2013 ALTHOUGH NOT AS IDEAL AS TODAY OR MONDAY...SEVERE WEATHER WILL AGAIN BE POSSIBLE TUESDAY AND SPC HAS A SLIGHT RISK OVER THE AREA FOR DAY 3. OTHERWISE...THE OVERALL TREND IN THE EXTENDED FORECAST IS TOWARD MORE STABLE...NOT AS WARM...AND DRIER WEATHER LATE WEEK AS THE PLAINS LOW WEAKENS AND MOVES OUT...REPLACED BY HIGH PRESSURE. MODELS CONTINUE TO DIVERGE SOME WITH HOW QUICKLY THE RIDGE MOVES OUT BY NEXT WEEKEND AND THE TIMING OF A WARM FRONT THAT MAY BRING RAIN CHANCES BY LATE SATURDAY AND ESPECIALLY SATURDAY NIGHT AND MONDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1249 PM CDT SUN MAY 19 2013 A WARM...HUMID UNSTABLE AIRMASS AND PERIODIC UPPER LEVEL DISTURBANCES WILL RESULT IN SEVERAL ROUNDS OF STORMS WITH POSSIBLE SEVERE WIND GUSTS AND LARGE HAIL TODAY THROUGH MONDAY. OUTSIDE A CLUSTER OF STORMS MOVING THROUGH MLI AND POSSIBLE DBQ EARLY THIS AFTERNOON...THE NEXT ROUND OF STORMS WILL LIKELY MOVE IN FROM LATE AFTERNOON INTO THIS EVENING AND TEMPO GROUPS HAVE BEEN USED TO COVER THIS POSSIBILITY. OTHERWISE...HAZE AND FOG WILL RESULT IN MVFR VISIBILITIES. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO MONDAY...BUT CONFIDENCE IN TIMING IS TOO LOW TO PINPOINT IN THE TERMINAL FORECASTS AT THIS TIME. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, May 19, 3:55 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 AM CDT SUN MAY 19 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 355 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY. SEVERE STORMS WILL BE POSSIBLE AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR THE ENTIRE AREA. THE MOST LIKELY FRAME FOR ANY SEVERE STORMS WOULD BE FROM 3 TO 10 PM WITH THE PRIMARY THREAT BEING DAMAGING WINDS OVER 60 MPH AND LARGE HAIL UP TO 1.5 INCHES. LATE TONIGHT...MORE THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS COULD AGAIN BE SEVERE WITH DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL OVER 1 INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA. AT THIS TIME...THE ENVIRONMENT IS EXPECTED TO HAVE MODERATE INSTABILITY AND ENOUGH FORCING THAT MAY BE FAVORABLE FOR SEVERE STORMS...MAINLY LATE MONDAY PM AND INTO THE OVERNIGHT HOURS. THE PRIMARY RISKS APPEARS TO BE STRAIGHT LINE WINDS AND LARGE HAIL WITH ISOLATED TORNADOES A SECONDARY CONCERN LATE MONDAY AFTERNOON. TUESDAY...STRONG STORMS ARE POSSIBLE IN THE AFTERNOON THAT COULD PRODUCE SMALL HAIL AND GUSTY WINDS WITH MARGINAL...LOW END SEVERE STORMS POSSIBLE. WEDNESDAY...ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS DUE TO LIMITED INSTABILITY. THE STORM PREDICTION CENTER HAS THE OUTLOOK AREA IN A SLIGHT RISK ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 08/NICHOLS
In the hours before
Local storm report, May 19, 1:50 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL NW HANOVER 42.26N 90.28W
05/19/2013 M0.75 INCH JO DAVIESS IL TRAINED SPOTTER
PEA TO PENNY SIZE.
&&
GROSSLocal storm report, May 19, 2:03 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 3 NE WOODBINE 42.38N 90.11W
05/19/2013 JO DAVIESS IL TRAINED SPOTTER
2 INCH DIAMETER TREE LIMBS DOWN.
&&
GROSSLocal storm report, May 19, 2:13 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND GST 3 NNE STOCKTON 42.39N 89.98W
05/19/2013 M64 MPH JO DAVIESS IL CO-OP OBSERVER
&&
GROSSLocal storm report, May 19, 2:32 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL WINSLOW 42.49N 89.80W
05/19/2013 M0.50 INCH STEPHENSON IL PUBLIC
RELAYED FROM MEDIA.
&&
GROSSLocal storm report, May 19, 4:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG 3 NNE STOCKTON 42.39N 89.98W
05/19/2013 JO DAVIESS IL CO-OP OBSERVER
4 INCH DIAMETER TREE LIMB DOWN AT RESIDENCE...DELAYED
REPORT.
&&
GROSSSpecial weather statement, May 19, 4:52 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT SUN MAY 19 2013
IAZ067-077-078-087>089-098-099-ILZ024-025-034-MOZ010-192300-
WASHINGTON IA-VAN BUREN IA-MUSCATINE IA-LOUISA IA-LEE IA-JEFFERSON
IA-HENRY IA-DES MOINES IA-MERCER IL-HENDERSON IL-HANCOCK IL-
CLARK MO-
452 PM CDT SUN MAY 19 2013
...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO SEVERE STORMS OVER CLARK COUNTY IN FAR
NORTHEAST MISSOURI REACHING INTO LEE COUNTY IOWA NEAR KEOKUK. THESE
STORMS WERE MOVING NORTHEAST AROUND 30 MPH.
STRONG STORMS WITH HAIL AND STRONG WINDS WILL SPREAD INTO SOUTHEAST
IOWA...AFFECTING FORT MADISON AND BURLINGTON BETWEEN 5 AND 6 PM CDT.
ADDITIONAL STORMS CAN BE EXPECTED TO DEVELOP AND AFFECT MUCH OF
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS ALONG THE MISSISSIPPI RIVER
THROUGH 6 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
&&
LAT...LON 4132 9071 4049 9099 4062 9200 4127 9193
4134 9135
SHEETSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:47 AM CDT | Special Weather Statement | DVN | Keokuk | 58 min |
| May 19, 4:34 AM CDT | Special Weather Statement | DVN | Benton, Iowa | 41 min |
| May 19, 5:16 AM CDT | Special Weather Statement | DVN | Buchanan, Linn | 59 min |
| May 19, 5:38 AM CDT | Special Weather Statement | DVN | Louisa | 37 min |
| May 19, 10:14 AM CDT | Special Weather Statement | DVN | Lee | 61 min |
| May 19, 11:23 AM CDT | Special Weather Statement | DVN | Des Moines, Henry, Louisa | 52 min |
| May 19, 12:06 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Louisa, Muscatine, Scott | 39 min |
| May 19, 1:10 PM CDT | Special Weather Statement | DVN | Clinton, Jackson | 65 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 42 min |
| May 19, 4:09 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 51 min |
| May 19, 4:52 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Lee, Louisa, Van Buren | 68 min |
| May 19, 4:58 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 47 min |
| May 19, 5:16 PM CDT | Tornado Warning | DVN | Lee | 29 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 48 min |
| May 19, 5:45 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 60 min |
| May 19, 6:09 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 51 min |
| May 19, 6:33 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 42 min |
| May 19, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 29 min |
| May 19, 2:24 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 36 min |
| May 19, 6:44 PM CDT | Special Weather Statement | DVN | Henderson, Mercer, Warren | 31 min |
| May 19, 6:57 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Severe Thunderstorm Warnings in Illinois, 2013Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.